Journal of Theoretical Probability

, Volume 32, Issue 2, pp 974–1022 | Cite as

On the Number of Eigenvalues of Modified Permutation Matrices in Mesoscopic Intervals

  • Valentin BahierEmail author


We are interested in two random matrix ensembles related to permutations: the ensemble of permutation matrices following Ewens’ distribution of a given parameter \(\theta >0\) and its modification where entries equal to 1 in the matrices are replaced by independent random variables uniformly distributed on the unit circle. For the elements of each ensemble, we focus on the random numbers of eigenvalues lying in some specified arcs of the unit circle. We show that for a finite number of fixed arcs, the fluctuation of the numbers of eigenvalues belonging to them is asymptotically Gaussian. Moreover, for a single arc, we extend this result to the case where the length goes to zero sufficiently slowly when the size of the matrix goes to infinity. Finally, we investigate the behavior of the largest and smallest spacings between two distinct consecutive eigenvalues.


Random matrices Permutations Distribution of eigenvalues Wreath product Central limit theorem 

Mathematics Subject Classification

60B20 60F05 20B30 



The author wishes to thank his Ph.D. advisor Joseph Najnudel for suggesting the problem and helpful comments.


  1. 1.
    Arratia, R., Barbour, A.D., Tavaré, S.: Poisson process approximations for the Ewens sampling formula. Ann. Appl. Probab. 3, 519–535 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arratia, R., Barbour, A.D., Tavaré, S.: Logarithmic combinatorial structures: a probabilistic approach, vol. 1. European Mathematical Society, Zürich (2003)CrossRefzbMATHGoogle Scholar
  3. 3.
    Ben Arous, G., Dang, K.: On fluctuations of eigenvalues of random permutation matrices. Ann. Inst. Henri Poincare Sect. (B) Probab. Stat. 51, 620–647 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Blair-Stahn, N.: Random permutation matrices. Unpublished work (2000)Google Scholar
  5. 5.
    Bourgade, P.: Mesoscopic fluctuations of the zeta zeros. Probab Theory Relat. Fields 148(3–4), 479–500 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chafaï, D., Doumerc, Y., Malrieu, F.: Processus des restaurants chinois et loi d’Ewens. Rev. Math. Spéc. (RMS) 123(3), 56–74 (2013)Google Scholar
  7. 7.
    Dang, K., Zeindler, D.: The characteristic polynomial of a random permutation matrix at different points. Stoch. Process. Appl. 124(1), 411–439 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dehaye, P.-O., Zeindler, D.: On averages of randomized class functions on the symmetric groups and their asymptotics [sur les moyennes de fonctions aléatoires centrales pour les groupes symétriques, et résultats asymptotiques]. Ann. Inst. Fourier 63, 1227–1262 (2013)CrossRefzbMATHGoogle Scholar
  9. 9.
    Evans, S.N.: Eigenvalues of random wreath products. Electron. J. Probab. 7, 1–15 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ewens, W.J.: The sampling theory of selectively neutral alleles. Theor. Popul. Biol. 3(1), 87–112 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hambly, B.M.: Peter Keevash, Neil O’Connell, and Dudley Stark. The characteristic polynomial of a random permutation matrix. Stoch. Process, Appl. 90(2), 335–346 (2000)CrossRefGoogle Scholar
  12. 12.
    Najnudel, J., Nikeghbali, A.: The distribution of eigenvalues of randomized permutation matrices [sur la distribution des valeurs propres de matrices de permutation randomisées]. Ann. Inst. Fourier 63, 773–838 (2013)CrossRefzbMATHGoogle Scholar
  13. 13.
    Wieand, K.: Eigenvalue distributions of random permutation matrices. Ann. Probab. 28(4), 1563–1587 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Wieand, K.: Permutation matrices, wreath products, and the distribution of eigenvalues. J. Theor. Prob. 16(3), 599–623 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Zeindler, D.: Permutation matrices and the moments of their characteristics polynomials. Electron. J. Probab. 15(34), 1092–1118 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Zeindler, D.: Central limit theorem for multiplicative class functions on the symmetric group. J. Theor. Prob. 26(4), 968–996 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Zygmund, A.: Trigonometric Series, vol. I. Cambridge University Press II, Cambridge (2002)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Institut de Mathématiques de ToulouseCedex 9 ToulouseFrance

Personalised recommendations